PLATELETS NOT NECESSARILY THE CAUSE OF HIGH THROMBOCYTOSIS?

Read an article somewhere awhile back, that Dr. Clair Harrison,on changing our thinking about MPN's, " we do not know if high platelets cause thrombocytosis?

Also, read somewhere awhile back it's not necessarily the high platelets, that can cause this.

Of course, other things enter the picute if the patient has other health issues.

Would like to have your feedback on this

Thanks,

Adail

4 Replies

oldestnewest
  • Hi adail,

    I have ET and am JAK2 negative and recently have been toying with the idea of suggesting to my haematologist to let me stop the Hydroxycarbamide but remain on the Aspirin and be monitored with monthly blood tests. My platelet count has never been as high as some have quoted on this site and I wondered if we need to be taking such a toxic drug all the time. I am tolerating it quite well and in all other respects I am quite well and fit for my age (67) but I can`t help thinking if its killing off cells what else is it killing off!!

  • As I understand, chemotherapy is initiated in ET when platelets reach a certain level or when the patient reaches age 60, whatever the platelet count is.

  • I think your quote actually might refer to thrombosis (blood clot) rather than thrombocytosis? Thrombocytosis actually means raised platelet count. I think many are questioning whether it is actually the number of platelets which cause the problem - unless they are mega high of course. It is thought that maybe the stickiness of the platelets that causes the problem and that is where aspirin comes in. I am guessing that as research progresses the way we think about MPNs could change quite drastically and we should be very grateful that there has been such interest in research in recent years. As MPNs are more usually (but not exclusively) found in older folk, the issue of other health problems muddying the waters is an ever present one.

  • You are correct, my type error, should have read thrombosis.

    Thanks

    adail

You may also like...